Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Grand Junction, CO

August 17, 2003La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 17, 2003, 1:23 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 1:23 PM MDT (19:23 UTC)
Expired
Aug 17, 2003, 4:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 171923
FFWGJT
COC067-172215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
123 PM MDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 415 PM MDT

* AT 120 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE 
  TO LOCALLY HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA.

ADDITIONAL RAINFALL OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE 
THE POTENTIAL FOR SIGNIFICANT MUD AND DEBRIS FLOWS THIS AFTERNOON. 
COUNTY ROAD 501...NEAR VALLECITO...HAS BEEN CLOSED DUE TO WATER 
AND DEBRIS FLOWS. COUNTY ROAD 250...NEAR TRIMBLE LANE...HAS ALSO 
EXPERIENCED FLOODING.  EXCESSIVE RUNOFF WILL ALSO CAUSE FLASH 
FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. 

LAT...LON 3753 10750 3753 10793 3729 10792 3725 10769
          3732 10749

DJN
1 follow-up statement
887 
RWUS32 KGJT 172045
FFSGJT
COC067-172110-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SUN AUG 17 2003

...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY HAS BEEN
CANCELLED...

HEAVY RAIN HAS ENDED ACROSS THE MISSIONARY RIDGE BURN AREA...
NORTH OF DURANGO. CREEKS AND STREAMS HAVE RECEDED AND ROADS HAVE
BEEN CLEARED OF DEBRIS. THEREFORE...THE FLASH FLOOD WARNING FOR
CENTRAL LA PLATA COUNTY HAS BEEN CANCELLED. ISOLATED SHOWERS WILL
AFFECT THIS AREA THE REMAINDER OF THIS AFTERNOON HOWEVER...NO
WIDESPREAD HEAVY RAIN WILL OCCUR.

$$

NADLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:30 AM MDT, 8 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 4:30 AM MDT, 8 hours 53 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT SUN AUG 17 2003

SHORT TERM DISCUSSION (TODAY THROUGH MONDAY)...
THE UPPER LOW WHICH MOVED INTO THE REGION A FEW DAYS AGO CONTINUED TO
CIRCULATE OVER THE AREA EARLY THIS MORNING. AS A RESULT...A FEW LATE
NIGHT SHOWERS WERE CONTINUING OVER THE HIGHER TERRAIN OF THE NORTH...
WITH A SMALL AREA OF SHOWERS ALSO ONGOING OVER THE WESTERN SAN JUAN
MOUNTAINS.

MODELS INDICATE LOW TO SHIFT EAST OF THE DIVIDE AROUND MIDDAY AS A
SECOND UPPER LOW DROPS SOUTHWARD FROM WESTERN MONTANA. AS THE SYSTEM
APPROACHES FLOW WILL BECOME MORE WESTERLY WITH SOME MID-LEVEL DRYING
WORKING INTO EASTERN UTAH. AIRMASS REMAINS MOIST AND UNSTABLE AHEAD
OF THE APPROACHING SYSTEM SO CWFA WILL SEE ANOTHER ROUND OF
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...MORE NUMEROUS ALONG THE
CONTINENTAL DIVIDE AND NORTH. JET NOSING INTO THE NORTH LATE TONIGHT
WILL KEEPS SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA. UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE JET...COMBINED WITH FAVORABLE
WIND SHEAR COULD LEAD TO SOME IMPRESSIVE NOCTURNAL STORMS.

LOW CENTER DIPS TO NORTHWEST CO ON MONDAY WITH DRY SLOT WORKING INTO
THE SOUTHWESTERN ZONES. CUT BACK POPS SLIGHTLY TO REFLECT THIS
DEVELOPING SCENARIO. MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS
LIKELY TO CONTINUE OVER HIGHER TERRAIN IN THE EASTERN HALF OF THE
CWFA. TEMPERATURES COOL A BIT...AS WEAK COOL FRONT INDICATED TO MOVE
ACROSS THE NORTHERN PORTION OF THE CWFA.   NL

TUESDAY THROUGH THURSDAY...
AT THIS TIME...THE UPPER LOW DISCUSSED ABOVE WILL LIKELY TRACK
SLOWLY ACROSS SOUTHERN WYOMING AND THEN OUT OVER THE NORTHERN PLAINS
BY WEDNESDAY. THEREAFTER...UPPER HIGH BEGINS TO REBUILD OVER THE
DESERT SOUTHWEST FOR THURSDAY.

DRIER AND MORE STABLE AIR MASS MOVES IN TUESDAY IN THE WAKE OF THE
UPPER LOW...SO EXPECT LESS CONVECTIVE ACTIVITY...MAINLY ISOLATED
DIURNAL MOUNTAIN THUNDERSTORMS. UPPER LEVEL RIDGE AXIS APPROACHES
FROM THE WEST WEDNESDAY WITH MID/HIGH LEVEL MOISTURE ADVANCING OVER
THE AREA. WILL MENTION SLIGHT CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS OTHERWISE...WILL KEEP THINGS DRY WITH A WARMING TREND.
SIMILAR CONDITIONS CAN BE EXPECTED FOR THURSDAY.   DJN.83

.FRIDAY-SUNDAY...HIGH CENTER PUSHES FURTHER EAST WHICH APPEARED IN
EARLY RUNS TO ALLOW SOUTH TO SOUTHWEST FLOW TO BRING MOISTURE
ACROSS THE ENTIRE AREA...BUT LATEST MRF SOLN BRINGS DRIER SW
FLOW INTO THE SWRN U.S. WILL NOT MAKE ANY SGFNT CHANGES TO THE
OUT-PERIOD FORECAST UNTIL SOLNS GROW MORE CONSISTENT. CJC

.GJT...NONE.
Hazardous weather outlook, Aug 17, 5:41 AM MDT, 7 hours 42 minutes before
COZ001>014-017>023-UTZ022>025-027>029-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 AM MDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF WESTERN COLORADO
AND EASTERN UTAH TODAY AND THIS EVENING. LOCALLY HEAVY RAIN IS
EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS
AFTERNOON. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY
DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH
MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT
HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40
MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL
ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.